Illinois, 2021

Dense Fog in Illinois, October 8, 2021

October 8, 2021 · NWS PAH · 19 events in 19 counties and zones

Widespread dense fog blanketed southern Illinois, reducing visibility to one-quarter mile or less. The early morning fog was the result of clear skies and light winds around weak high pressure centered over the Tennessee Valley.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed southern Illinois, reducing visibility to one-quarter mile or less. The early morning fog was the result of clear skies and light winds around weak high pressure centered over the Tennessee Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 8, 1:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Oct 8, 1:59 AM CST, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
259 AM CDT Fri Oct 8 2021

.SHORT TERM...(TODAY THROUGH Sunday Night)
ISSUED AT 250 AM CDT FRI OCT 8 2021

First, the upper level low is swirling over northern Illinois
with mid and upper level clouds extending down to near the
northern edge of the CWA. Low level WV satellite band shows a weak
shortwave rotating around the southern end of the low, helping to
keep showers and a few isolated storms going across the EVV tri-
state area. HRRR has a decent handle on these and will keep these
in the area through mid morning.

Fog is having trouble establishing itself this morning due to the
circulation around the low. The only place so far where it is
stationary on the night fog band is in the river valleys of
southeast Missouri. This will be an evolving issue through the
night.

During the day today, as the upper level low continues to move away,
drier air should be over the region.

Friday night may bring a few showers or storm across part of the
area. A few models have some isentropic lift on the 300k surface
interacting with a theta-e gradient across southern Illinois and
southwest Kentucky. Several of the GEFS members have low QPF across
the parts of the area on the leading edge of a LLJ from Oklahoma
into southern Missouri. RAP has 400-800 J/kg of MUCAPE so included
thunder.

Drier air with a ridge building in will keep Sunday dry, however, a
shortwave moving out of the southern Rockies is forecast to
intensify and potentially develop into an upper level low over the
Texas Panhandle by 00Z Monday. Moisture will stream into the area on
a 50kt LLJ by 09Z Monday. Showers and storms may be in the
western sections of the CWA by 12Z Monday.

.LONG TERM...(Monday THROUGH Thursday)
ISSUED AT 250 AM CDT FRI OCT 8 2021

As we start out the long term, we will be dealing with the arrival
of a potentially strong system that will impact the area on Monday
into Monday evening. By 12Z Monday, a closed upper level low will be
positioned across eastern Kansas and western Missouri. A sfc low
will be situated in that same general vicinity.

Some convection may be entering or just about to enter our far
western counties by around 12Z, just ahead of the attendant cold
front. While there are still plenty of timing differences to deal
with as this system progresses east/northeast, the general consensus
is for precipitation chances to spread eastward during the morning
and afternoon hours, as the upper system moves northeast into
northern Missouri. The ensemble clusters show pretty good agreement
on the placement of the QPF through 00Z Tuesday, with the best
chances across southeast Missouri and southern Illinois, especially
west of interstate 57. The NBM introduced likely PoPs in these areas
and that does seem reasonable at this juncture. It is a little more
unclear how far east the precipitation will make it. These clusters
also indicate a fairly decent chance the upper trough will be
negatively tilted as it rockets northeast toward the Quad Cities
Monday afternoon.

Strong southerly flow out ahead of the cold front will likely cause
some wind gusts over 20 mph at times, outside of the convection.
These strong southerly winds will also usher in higher dew points
which will likely soar well into the 60s. While instability
parameters are not too impressive at this time, mid level lapse
rates and strong wind shear values are rather high. However, given
the uncertainties at play, will not get too carried away with any
severe mention at this time.

This system quickly departs the area Monday evening and the dry slot
should move into the area rapidly. Therefore, we will have dry
conditions after 06Z Tuesday, at the latest.

Meanwhile, another strong upper level system will be diving south
into the four corners region by 12Z Tuesday and eventually move
northeast with time. Plenty of uncertainty this far out in regards
to when this system could impact our area. Agree with the minimal
PoPs offered by the NBM from Tuesday through early Wednesday as an
upper level ridge builds overhead during that time frame. Beyond
that, we will continue with low end PoPs Wednesday night through
Thursday night when the GFS/ECMWF ensemble show a slow moving weak
front attempting to pass through the area. There are pretty big
differences right now with regards to areal coverage of the
precipitation and just how much.

As far as temperatures, highs will barely reach 80 degrees in the
west on Monday with the expected clouds/precipitation, with lower
80s east. Highs Tuesday through Thursday will generally be in the
upper 70s to lower 80s.

&&

.AVIATION...
Issued at 1157 PM CDT Thu Oct 7 2021

Isolated showers are possible overnight across mainly parts of
southern IL, southwestern IN, and the northern Pennyrile region of
KY. However, any impacts to terminals should be minimal, and brief.
There is some possibility of IFR/LIFR conditions across northwestern
parts of the region (namely the MO Ozark Foothills and Perry and
Jefferson counties of IL) toward sunrise. This may linger until mid
morning. At least MVFR fog is possible at KCGI. Light winds
overnight should go more toward the west after daybreak, especially
east of the MS River. Expect cloudiness to diminish overall during
the day Fri, especially in the west.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...PS
LONG TERM...CW
AVIATION...DB
Hazardous weather outlook, Oct 8, 3:50 AM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
450 AM CDT Fri Oct 8 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
450 AM CDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible tonight across parts of
southern Illinois and west Kentucky. Brief downpours and lightning
will be the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Monday and Monday evening. Isolated
strong to severe storms are possible. Gusty winds, locally heavy
rainfall, and lightning will be the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PS

In the hours before

Special weather statement, Oct 8, 3:10 AM CST, 50 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
410 AM CDT Fri Oct 8 2021

ILZ075>078-080>094-KYZ001>013-016-017-021-022-MOZ076-086-087-100-
107>112-114-081400-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard-
McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-
Trigg-Caldwell-Hopkins-Christian-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah,
Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz,
Princeton, Madisonville, Hopkinsville, Greenville, Elkton,
Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont,
Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston,
Charleston, and New Madrid
410 AM CDT Fri Oct 8 2021

...Patchy Dense Fog This Morning...

Be careful if you are traveling this morning. Patchy fog is
causing visibilities to vary widely from near zero to having no
fog at all. Dense fog is most likely near rivers, bodies of water,
and valleys.

Be cautious driving this morning as visibilities can suddenly
change to near zero. Keep plenty of distance between you and the
vehicle in front of you. Avoid using high beams.

The fog will dissipate by mid morning.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
October 8, 4:00 AM CST to 7:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984722, 984723, 984724, 984725, 984726, 984727, 984728, 984729, 984730, 984731, 984732, 984733, 984734, 984735, 984736, 984737, 984738, 984739, 984740.